Colorado, 2010Avalanche in Colorado, December 12, 2010
December 12, 2010 · NWS BOU · 1 event in 1 county or zone
A snowmobiler was injured when he triggered an avalanche near Jones Pass, in near whiteout conditions. Visibilities at the time ranged from 10 feet to 100 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowmobiler was injured when he triggered an avalanche near Jones Pass, in near whiteout conditions. Visibilities at the time ranged from 10 feet to 100 feet. He was caught and buried in the slide that was approximately 100 feet long. While in the avalanche, he discharged his airbag which helped him to float to the surface. The snowmobiler was partially buried in approximately 6 to 18 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 12, 3:46 AM MST, 7 hours 59 minutes earlier.
Area forecast discussion, Dec 12, 3:46 AM MST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
346 AM MST SUN DEC 12 2010
.SHORT TERM...NW FLOW ALOFT WILL REMAIN OVER THE AREA THRU TONIGHT.
CROSS-SECTIONS SHOW FAVORABLE OROGRAPHIC FLOW IN THE MTNS TODAY WITH
MOISTURE DEPTH RANGING AROUND 200 MB HOWEVER LAPSE RATES ARE RATHER
STABLE. MODELS DO SHOW A DISTURBANCE MOVING ACROSS THE AREA BY
MIDDAY WHICH COULD BRIEFLY ENHANCE SNOW SOMEWHAT FOR A FEW HOURS
HOWEVER EXPECT AMOUNTS WILL BE FAIRLY LIGHT CONSIDERING POOR LAPSE
RATES. ALSO WILL CONTINUE TO SEE GUSTY WINDS OVER THE HIGHER PASSES
WITH AREAS OF BLOWING SNOW.
AT LOWER ELEVATIONS EXPECT DRY CONDITIONS WITH TEMPS MODERATING THIS
AFTN. 850-700 MB TEMPS RISE FROM 8-9 DEGREES C ALONG THE FRONT
RANGE WHICH WILL ALLOW READINGS TO REACH THE LOWER TO MID 50S AROUND
THE DENVER AREA WHILE THE PLAINS STAY IN THE 40S. WINDS WILL BE
GUSTY IN THE FOOTHILLS THIS AFTN AND TONIGHT HOWEVER COMPONENT ALONG
WINDS ARE ONLY FCST IN THE 25-30 KT RANGE SO SPEEDS SHOULD STAY BLO
HIGHLIGHT CRITERIA. BY THIS EVENING MOISTURE SHOULD GRADUALLY
DECREASE IN THE MTNS SO SNOW SHOWER ACTIVITY SHOULD END BY AROUND
MIDNIGHT.
.LONG TERM...MODELS SHOW UPPER RIDGING OVER COLORADO MONDAY THROUGH
TUESDAY...WITH PRETTY STRONG WEST-NORTHWESTERLY FLOW ALOFT. BY
TUESDAY NIGHT...A STRONG ZONAL JET MAXIMUM IS PROGGED TO MOVE INTO
THE FORECAST AREA. JET LEVEL WIND SPEEDS ARE AROUND 145 KNOTS BY
12Z WEDNESDAY MORNING. THE SYNOPTIC SCALE ENERGY IS BENIGN MONDAY
THROUGH TUESDAY...WITH WEAK UPWARD VERTICAL VELOCITY PROGGED TUESDAY
NIGHT. THE BOUNDARY LAYER FLOW WILL BE DOMINATED BY LOW LEVEL
TROUGHING EAST OF THE MOUNTAINS...MAINLY DOWNSLOPING. FOR MOISTURE
...MONDAY IS DRY...THERE IS SOME MID AND UPPER LEVEL MOISTURE MOVING
IN MONDAY OVERNIGHT WELL INTO TUESDAY. BY TUESDAY EVENING...DEEPER
MOISTURE MOVES INTO THE MOUNTAINS...WITH JUST SOME IN THE MID AND
UPPER LEVELS OVER THE PLAINS. QPF FIELDS HAVE NOTHING OVER THE
FORECAST AREA MONDAY...MONDAY NIGHT...AND TUESDAY. BOTH MODELS HAVE
LIMITED MEASURABLE SNOWFALL IN THE MOUNTAINS TUESDAY NIGHT. FOR POPS
...NOTHING OVER THE PLAINS THROUGH TUESDAY NIGHT. IN THE MOUNTAINS
...NONE MONDAY THROUGH TUESDAY. FOR TUESDAY NIGHT...THERE IS DECENT
MOISTURE...OROGRAPHICS ARE NOT GREAT...THERE IS LITTLE TEMPERATURE
ADVECTION...AND THE LAPSE RATES ARE POOR. WILL STILL GO "CHANCE"S
BUT NOTHING GREAT. SOME OF THE MODELS SHOW A MOUNTAIN WAVE TUESDAY
NIGHT...BUT IT'S NOT GREAT. WITH A STRONG NEAR ZONAL JET MAXIMUM
PROGGED TO MOVE IN LATER TUESDAY NIGHT...WINDS COULD EASILY BECOME
AN ISSUE. FOR TEMPERATURES...MONDAY'S HIGHS ARE 4-6 C WARMER THAN
SUNDAY'S HIGHS. TUESDAY'S HIGHS WARM UP ANOTHER 1-3 C ABOVE
MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS
KEEP STRONG ZONAL FLOW ALOFT FOR THE FORECAST AREA WEDNESDAY INTO
THURSDAY. WEAKER ZONAL FLOW IS PROGGED FOR THE REST OF THURSDAY
INTO FRIDAY. A WEAK UPPER TROUGH IS PROGGED TO MOVE ACROSS FRIDAY
...WITH A RETURN TO STRONG FLOW ALOFT. THIS TIME IT IS MORE
NORTHWESTERLY IN DIRECTION. MOISTURE IS FAIR THROUGH THE DAYS...AND
MOSTLY CONFINED TO THE MOUNTAINS. THERE IS SOME WEAK LOW LEVEL
UPSLOPE PROGGED OVER THE PLAINS WEDNESDAY AND AGAIN THURSDAY NIGHT
INTO FRIDAY. WILL KEEP SOME POPS IN THE MOUNTAINS MUCH OF THE
TIME...BUT NOTHING OVER 30%S AT THIS TIME. TEMPERATURES GET CLOSER
TO SEASONAL NORMALS THROUGH MUCH OF THE TIME.
&&
.AVIATION...VFR THRU TONIGHT AS ANY CLOUD DEVELOPMENT TODAY SHOULD
BE AOA 10000 FT BASED ON LATEST CROSS-SECTIONS. DRAINAGE WINDS
EARLY THIS MORNING MAY BECOME MORE WNW BY AFTN AND THEN BACK TO
DRAINAGE SHORTLY AFTER SUNSET.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
RPK/RJK
Hazardous weather outlook, Dec 12, 11:06 AM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MST SUN DEC 12 2010
COZ030>051-131300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MST SUN DEC 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS TODAY WITH ACCUMULATIONS
OF 1 TO 4 INCHES. GUSTY WEST TO NORTHWEST WINDS WILL PRODUCE AREAS
OF BLOWING SNOW OVER THE HIGHER PASSES. WEST TO NORTHWEST WINDS 15
TO 30 MPH WILL OCCUR WITH GUSTS TO 50 MPH ABOVE TIMBERLINE. AT
LOWER ELEVATIONS IT WILL BE DRY WITH WARMER TEMPERATURES. THE SNOW
WILL GRADUALLY END IN THE MOUNTAINS THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DRY AND WARM WEATHER IS EXPECTED ACROSS THE FORECAST AREA MONDAY AND
TUESDAY...WITH WINDY PERIODS...ESPECIALLY IN THE HIGH COUNTRY. THE
NEXT STORM SYSTEM WILL HIT THE MOUNTAINS BEGINNING TUESDAY NIGHT AND
WEDNESDAY WITH A CHANCE FOR LIGHT SNOW CONTINUING INTO THURSDAY. FOR
THE PLAINS...THROUGH WILL BE A CHANCE FOR SOME LIGHT RAIN OR SNOW
WEDNESDAY WITH THE CHANCE FOR LIGHT SNOW CONTINUING INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/MEIER
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 12, 11:45 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Illinois, December 12 to 13, 20103 deaths · 6 injured · 22 events
- Heavy Snow and Winter Weather in Tennessee, December 12 to 13, 20101 death · 15 injured · 39 events
- Winter Weather in Illinois, December 12, 20101 death · 5 injured · 18 events
- Winter Weather in Indiana, December 12 to 13, 20101 death · 2 injured · 2 events
- Debris Flow and Flooding in Washington, December 12 to 14, 2010$7.2 million · 7 events
- Lake-Effect Snow in Ohio, December 12 to 15, 2010$2.2 million · 8 events
- Winter Weather in Indiana, December 12, 201011 injured · 6 events
- Lake-Effect Snow in Pennsylvania, December 12 to 15, 2010$550,000 · 2 events
- Lake-Effect Snow in New York, December 12 to 17, 2010$250,000 · 15 events
- Winter Storm and Heavy Snow in Kentucky, December 12 to 14, 201055 events
- Drought in Texas, December 12 to 31, 2010$73,000 · 10 events
- Flood and High Wind in Massachusetts, December 12 to 13, 20101 injured · $35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268376.